Alert archive / Oregon / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Medford, OR

July 9, 2006Lake County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jul 9, 2006, 6:12 PM PDT for Lake County, Oregon. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2006, 6:12 PM PDT (01:12 UTC)
Expired
Jul 9, 2006, 7:00 PM PDT
In force
48 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Lake County, OR

The radar

The Medford radar (KMAX), 200 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:30 PM PDTHAIL 13 Se Fort Rock, OR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 100113
SVRMFR
ORC037-100200-
/O.NEW.KMFR.SV.W.0007.060710T0112Z-060710T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
612 PM PDT SUN JUL 9 2006

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LAKE COUNTY IN SOUTH CENTRAL OREGON

* UNTIL 700 PM PDT

* AT 609 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FORT ROCK...OR ABOUT 54 MILES SOUTH OF BEND...AND MOVING NORTHEAST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT ROCK BY 620 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4328 12112 4323 12098 4346 12073 4353 12097

$$

LOVEGROVE
2 follow-up statements
000 
WWUS56 KMFR 100139
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
637 PM PDT SUN JUL 9 2006

ORC037-100200-
/O.CON.KMFR.SV.W.0007.000000T0000Z-060710T0200Z/
LAKE OR-
637 PM PDT SUN JUL 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT
FOR NORTHWESTERN LAKE COUNTY...

AT 635 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FORT ROCK...OR ABOUT 50 MILES SOUTH OF BEND...MOVING
NORTHEAST AT 5 MPH. THE STORM HAS BEGUN TO WEAKEN ON RADAR WHICH 
USUALLY INDICATES GUSTY WINDS AND HAIL WILL SOON REACH THE GROUND.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES SOUTHEAST OF FORT ROCK AT 650 PM PDT

LAT...LON 4328 12112 4323 12098 4346 12073 4353 12097

$$

LOVEGROVE
000 
WWUS56 KMFR 100205
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
703 PM PDT SUN JUL 9 2006

ORC037-100213-
/O.EXP.KMFR.SV.W.0007.000000T0000Z-060710T0200Z/
LAKE OR-
703 PM PDT SUN JUL 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAKE COUNTY
EXPIRED AT 700 PM PDT...

THE SEVERE THUNDERSTORM WARNING FOR THE FORT ROCK AREA HAS EXPIRED. 
SOME RAIN AND GUSTY WINDS MAY STILL OCCUR UNTIL 730 PM PDT.

ANOTHER THUNDERSTOM NEAR SILVER LAKE WILL PRODUCE SMALL HAIL AND 
GUSTY WINDS.

LAT...LON 4328 12112 4323 12098 4346 12073 4353 12097

$$

LOVEGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:43 PM PDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 9, 2:43 PM PDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
243 PM PDT SUN JUL 9 2006

.DISCUSSION...WITH INSTABILITY AND MOISTURE PARAMETERS BEING ABOUT
THE SAME AS YESTERDAY AND IN THE SAME LOCATION...EXPECT SIMILAR
RESULTS TODAY AS YESTERDAY AS FAR AS THUNDERSTORM ACTIVITY. MFR
MORNING SOUNDING INDICATING A CONVECTIVE TEMPERATURE OF 102...THIS
IS NOT GOING TO BE REACHED ON THE WEST SIDE THIS AFTERNOON. SHORT
WAVE COMING THROUGH TONIGHT WILL USHER IN A MARINE PUSH TO THE WEST
SIDE WITH 850MB TEMPS COOLING FROM 5C TO 3C COMBINING WITH 500MB
WARMING OF SEVERAL DEGREES WILL INCREASE STABILITY TOMORROW. WITH
THE INCREASED STABILITY AND THE LACK OF ANY KICKER COMING THROUGH
THE REGION HAVE KEPT ANY CHANCE OF THUNDERSTORMS OUT FOR TOMORROW.
COOLING TREND CONTINUES THROUGH TUESDAY WITH CLOUD DECK FILLING THE
WEST SIDE NORTH OF THE SISKIYOUS NIGHTLY. HAVE CUT TEMPS BELOW
GUIDANCE IN THE UMPQUA BASIN TO HEDGE FOR A LACK OF HEATING WITH
THE CLOUD DECK. COLD FRONT MOVES THROUGH TUESDAY EVENING AS NOSE OF
JET NUDGES THROUGH...BUT WITH STABLE NORTHERLY FLOW AHEAD OF THIS
SYSTEM...DO NOT EXPECT MUCH IN THE WAY OF QPF. ZONAL FLOW REMAINS
IN PLACE THROUGH THE REMAINDER OF THE WEEK WITH JET AXIS REMAINING
NORTH OF THE REGION UNTIL EARLY NEXT WEEK.

&&

.AVIATION...WIDESPREAD IFR CEILINGS AND VISIBILITIES ALONG THE COAST
THIS EVENING SPREADING INTO THE UMPQUA BASIN....WITH MVFR SPILLING
INTO THE ROGUE BY THE MORNING. ISOLATED THUNDERSTORMS IN THE
AFTERNOON AND EVENING FROM THE CASCADES EASTWARD. CLOUD DECK
BURNS OFF SOUTH OF THE UMPQUA TOMORROW...WITH LINGERING MVFR TO IF IN
THE UMPQUA AND THE COAST.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR WINDS AND SEAS CAPE BLANCO TO OR/CA
     BORDER 0-60 NM.
CA...SMALL CRAFT ADVISORY FOR WINDS AND SEAS OR/CA BORDER TO PT ST
     GEORGE 0-60 NM.

&&

SVEN

Nearby

Severe Thunderstorm Warnings in Oregon, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.